Why You Need to Entrust Your Weight Loss to Skilled M.D. Professional in Miami
Medications prescribed for one problem often cause others. Sometimes the side effects from the medication can be worse than any benefits. Weight gain is one of the most common problems from many medications. One of one most important reasons for having your metabolic and weight problems treated by an endocrinologist and internist is because he/she are the medical professionals best trained to recognize the problem and make adjustments in your medications.
Because of interference in metabolism, increased hunger or increase cravings weight loss may be almost impossible with some of these drugs. See how that happens and what you can do about it. This is one of the most common and least recognized causes of weight problems that are often overlooked by patients and physicians.
Medications Cause Weight Gain
Weight gain and difficulty losing weight due to prescription medication can be due to numerous causes. Since weight gain and difficulty with weight loss is so common, the secret is knowing which medications may cause weight gain and the mechanism for the problem. Here are some of the causes of medication induced weight problems:
- Metabolism: Energy consumption may be reduced–this is a metabolism issue
- Insulin: Increased insulin secretion leading to increased fat tissue.
- Appetite is increased.
- Thirst is increased which is often quenched with sugary drinks;
- Water retention is increased.
- Cravings increased:Taste buds and might thus make us to want to eat more.
- Increased acid secretion by the stomach may cause more appetite.
- Increased appetite but not real hunger.
- Fatigue and less activity
Increased Appetite vs. Increased Hunger
Learning to tell the difference between increased hunger and increased appetite may help differentiate drug-induced weight gain from other causes. Hunger is when you must eat immediately and just about any food will satisfy you. Appetite is when you feel like eating but without the urgency of hunger. Most medication induced weight gain is due to increase in appetite that causes a nagging feeling that you want to eat more but won’t really make you hungry. A good test of the difference between hunger and appetite is whether you are willing to eat something you really don’t like that much. If the answer is yes, you are hungry. If the answer is no, then it is your appetite calling to you.
We know that serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function.
Common medications causing weight gain
Estrogen and progesterone hormone treatment.
These drugs together or by themselves increase appetite, produce water retention and in high doses increase blood sugar and fat mass. Male hormone testosterone may also increase appetite.
Corticoids steroids (cortisone)
Increase our appetite and induce overly high levels of insulin in our blood (hyperinsulinism) which cause our bodies to store fat. The longer the treatment and the higher the dose the more the weight gain. Most of the weight gain is around the abdomen and may be as high as 30 lbs.Local injectable corticosteroids, such as might be done in the knee joint or spine column for inflammation, and inhaled corticosteroids used for asthma are not associated with weight gain. Steroids can affect the metabolic rate, and lead to increased appetite and overeating. Examples of corticosteroids include prednisone, methylprednisolone, and hydrocortisone
Cause weight gain in 70% of the patients who take them. Amitriptyline and Nortriptyline are examples.
Some chemotherapy or hormone therapy protocols used to treat breast cancer are the reason why most of these patients gain weight.
High-blood pressure (hypertension), – beta blockers
They can cause weight gain since they the burning of fatby inhibiting sympathetic tonus. Used to prevent heart failure and treat blood pressure. .Common examples of this class are metoprolol (Lopressor) and atenolol (Tenormin). Many of the older beta blocker drugs can lead to fatigue, which may be responsible for some of the weight gain. Patients may be tired, have lack of energy, and in general are fatigued which decreases daily activities. and calories burned.
Are widely used in industrial livestock breeding to fatten cattle; they increase livestock weight gain by 10%. They have exactly the same effect on the human body, however, its usually rare to be taken over long enough periods of time to cause weight gain.
Anxiety and Depression Drugs(Psychotropics)
Used to treat nervous disorders, these drugs act on that area of our brain (the hypothalamus) which controls our appetite and regulates body weight. Likewise, some anti-depressants, neuroleptics, tranquilizers and tricyclic antidepressants, also increase our appetite, lead to snacking and furthermore stimulate insulin secretion. Why antipsychotics cause weight gain is uncertain but people who use antipsychotics have been shown to have higher levels of an enzyme in the brain called AMP-kinase that can block the H1 histamine receptor and, like antihistamines, boost appetite. Many of these class of drugs also interfere with blood sugar control, leading to insulin resistance and type 2 diabetes. Blockage of the serotonin receptor 5HT2C also seems to play a role in promoting excess weight gain. Depression causing weight gain include:
- citalopram (Celexa)
- fluoxetine (Prozac)
- fluvoxamine (Luvox)
- mirtazapine (Remeron)
- paroxetine (Paxil)
- sertraline (Zoloft)
Lithium, which is used to treat behavior disorders such as maniac psychotic depression, interferes with normal thyroid functions thus making us gain weight.
Sulfonylurea medications cause weight gain (approximately 10 to 20 pounds during the first 4 to 12 months). This weight gain is due to increase in body fat is basically due to increase insulin-secretion and, collaterally, to excessive water retention. Examples of these also include glyburide (DiaBeta) and glipizide (Glucotrol) These agents may increase insulin production, which can lower blood sugar levels and result in an elevated appetite.
Insulin itself can also lead to weight gain, possibly due to periods of low blood sugar that stimulate appetite as well as increase conversion of sugar to fat. Other drugs used in the treatment of type 2 diabetes can lead to weight gain and fluid retention. Examples include pioglitazone (Actos) and rosiglitazone (Avandia) which are in the class thiazolidinediones. Others include:
- glimepiride (Amaryl)
- glipizide (Glucotrol)
- glyburide (Diabeta, Micronase)
- nateglinide (Starlix)
- pioglitazone (Actos)
- repaglinide (Prandin)
Metformin (Glucophage), exenatide (Byetta), and sitagliptin (Januvia) are more likely to be weight neutral or associated with weight loss.
Valproic acid (Depakote, Depakene) is used to treat epilepsy (seizures), bipolar disorder and for migraine prevention. Valproic acid appears to boost appetite and may result in a 10 pound or more weight gain. Lithium (Lithobid) is also used for mood disorders, and is associated with weight gain. Other mood stabilizers causing weight gain include:
- clozapine (Clozaril)
- lithium (Eskalith, Lithobid)
- olanzapine (Zyprexa)
- quetiapine (Seroquel)
- risperidone (Risperdal)
An estimated 50 million people in America suffer from hay fever and other allergies but if they take antihistamines, such as cetirizine (Zyrtec) and fexofenadine (Allegra), they are more likely to be overweight and have higher insulin concentrations. According to a 2010 study, people on antihistamines weighed 4 to 6 lb more than those not taking them. These drugs react with the H1 histamine receptor, which besides its role in allergies is part of the brain’s appetite center chemicals. Suppression of this receptor’s activity can stimulate appetite. Other antihistamines causing weight gain include: